Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Quad Cities, IA

April 15, 2017Benton County, Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 15, 2017, 7:14 PM CDT for Benton County, Buchanan County, Iowa. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 7:14 PM CDT (00:14 UTC)
Expired
Apr 15, 2017, 8:15 PM CDT
In force
61 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, IA, Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 7:22 PM CDTHAIL 0.253 Nne Dysart, IA
Apr 15, 7:38 PM CDTHAIL 15 S Urbana, IATIME ESTIMATED FROM RADAR.
Apr 15, 8:13 PM CDTHAIL 11 N Shellsburg, IAREPORT AND PHOTO FROM TWITTER...TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS53 KDVN 160014
SVRDVN
IAC011-019-160115-
/O.NEW.KDVN.SV.W.0052.170416T0014Z-170416T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
714 PM CDT SAT APR 15 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Western Buchanan County in northeastern Iowa...
  Northern Benton County in east central Iowa...

* Until 815 PM CDT

* At 714 PM CDT, severe thunderstorms were located along a line
  extending from near Waterloo to 9 miles northwest of Dysart to
  Traer, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Independence, Vinton, Jesup, Urbana, Dysart, Garrison, Brandon,
  Rowley, Mount Auburn, Lime Creek County Park, Wapsipinicon Golf
  Course, Vinton Memorial Airport, Rodgers Park, Benton City Park,
  Littleton, Hoefle-Dulin Park, Buchanan County Fairgrounds,
  Otterville, Spencers Grove and Minne Estema Park.

This includes Interstate 380 between mile markers 40 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4230 9181 4230 9183 4219 9183 4210 9185
      4215 9230 4230 9230 4230 9206 4247 9206
      4247 9208 4254 9208 4261 9184
TIME...MOT...LOC 0014Z 270DEG 29KT 4248 9239 4230 9238 4220 9247 

HAIL...1.00IN
WIND...60MPH
 
$$

Gibbs
3 follow-up statements
135 
WWUS53 KDVN 160024
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
724 PM CDT SAT APR 15 2017

IAC011-019-160115-
/O.CON.KDVN.SV.W.0052.000000T0000Z-170416T0115Z/
Buchanan IA-Benton IA-
724 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BUCHANAN AND NORTHERN BENTON COUNTIES...

At 724 PM CDT, severe thunderstorms were located along a line
extending from Elk Run Heights to near La Porte City to Dysart,
moving east at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Independence, Vinton, Jesup, Urbana, Brandon, Rowley, Mount Auburn,
Lime Creek County Park, Wapsipinicon Golf Course, Vinton Memorial
Airport, Rodgers Park, Benton City Park, Hoefle-Dulin Park, Buchanan
County Fairgrounds, Otterville, Spencers Grove, Minne Estema Park,
Benton County Fairgrounds, Independence Airport and Wildcat Bluff
Park.

This includes Interstate 380 between mile markers 40 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4230 9181 4230 9183 4219 9183 4210 9185
      4218 9230 4230 9230 4230 9206 4247 9206
      4247 9208 4251 9208 4254 9184
TIME...MOT...LOC 0024Z 277DEG 40KT 4244 9223 4226 9223 4216 9232 

HAIL...1.50IN
WIND...60MPH
 
$$

Gibbs
327 
WWUS53 KDVN 160032
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
732 PM CDT SAT APR 15 2017

IAC011-019-160115-
/O.CON.KDVN.SV.W.0052.000000T0000Z-170416T0115Z/
Buchanan IA-Benton IA-
732 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BUCHANAN AND NORTHERN BENTON COUNTIES...

At 732 PM CDT, severe thunderstorms were located along a line
extending from Jesup to Mount Auburn to near Garrison, moving east at
45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Independence, Vinton, Jesup, Urbana, Brandon, Rowley, Mount Auburn,
Lime Creek County Park, Wapsipinicon Golf Course, Vinton Memorial
Airport, Rodgers Park, Benton City Park, Hoefle-Dulin Park, Buchanan
County Fairgrounds, Otterville, Spencers Grove, Minne Estema Park,
Benton County Fairgrounds, Independence Airport and Wildcat Bluff
Park.

This includes Interstate 380 between mile markers 40 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4230 9181 4230 9183 4219 9183 4210 9185
      4218 9230 4230 9230 4230 9206 4247 9206
      4247 9208 4251 9208 4254 9184
TIME...MOT...LOC 0032Z 262DEG 38KT 4245 9209 4227 9209 4217 9218 

HAIL...1.75IN
WIND...60MPH
 
$$

Gibbs
364 
WWUS53 KDVN 160047
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
747 PM CDT SAT APR 15 2017

IAC011-019-160115-
/O.CON.KDVN.SV.W.0052.000000T0000Z-170416T0115Z/
Buchanan IA-Benton IA-
747 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN BUCHANAN AND NORTHERN BENTON COUNTIES...

At 747 PM CDT, severe thunderstorms were located along a line
extending from Independence to near Urbana to Vinton, moving east at
35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Independence, Vinton, Jesup, Urbana, Brandon, Rowley, Mount Auburn,
Lime Creek County Park, Wapsipinicon Golf Course, Vinton Memorial
Airport, Rodgers Park, Benton City Park, Hoefle-Dulin Park, Buchanan
County Fairgrounds, Otterville, Spencers Grove, Minne Estema Park,
Benton County Fairgrounds, Independence Airport and Wildcat Bluff
Park.

This includes Interstate 380 between mile markers 40 and 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4230 9181 4230 9183 4219 9183 4210 9185
      4218 9230 4230 9230 4230 9206 4247 9206
      4247 9208 4251 9208 4254 9184
TIME...MOT...LOC 0047Z 268DEG 31KT 4247 9189 4228 9192 4214 9203 

HAIL...1.00IN
WIND...60MPH
 
$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:22 PM CDT, 52 minutes earlier.

Area forecast discussion, Apr 15, 6:22 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
622 PM CDT Sat Apr 15 2017

...AVIATION UPDATE...

.UPDATE...
Issued at 448 PM CDT Sat Apr 15 2017

I have increased pops to likely much earlier in the period to
account for the thunderstorms developing over the northwest 1/2 of
the CWA. These storms by elevated nature, will primarily bring a
small hail threat, and an isolated severe hail threat.
ERVIN

&&

.SYNOPSIS...
Issued at 315 PM CDT Sat Apr 15 2017

Analysis at 2 45 PM CDT shows initial convection just starting to fire
near Missouri River Valley in Western Iowa. Pressure falls and moisture
pooling supports this to congeal and develop into a asymmetrical line
next 3-4+ hours across western Iowa and NW Missouri and move across
forecast area between 7 and 12 PM. Instabilities of 1500-2000 J/KG
with surface dewpoints upper 50s to around 60F supports severe hail
risk and bowing segments by evening with 60+ MPH winds. Upstream energy
supports a near seasonal high pressure system to migrate into region
Sunday into Monday with nice spring weather.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 315 PM CDT Sat Apr 15 2017

Short term forecast confidence assessment...fair or average with main
issue locations and timing of convective elements across the region,
mainly this evening with some severe in form of hail and damaging straight
line winds.

Tonight...have likely POPS with timing from metwatch and genesis of
storms still TBD with current trend suggesting risk of strong to severe
storms passing between 7 and 12 PM. Local tools suggest hail up to
the size of ping pong balls or 1.5 inches may occur until early evening
and then lower to inch or less as bowing segments of a line take over
by mid evening. Local techniques also support instability and momentum
transfer with bowing segments to support areas of 50 to 60 MPH with
isolated 70 MPH possibly until late evening. Rainfall totals most locations
should tend to be mostly below a half inch with areas of .75 to 1+
inches where strongest cells develop with low chance of training of
storms suggested. Clearing late with cooler air support mins near 50F
far NW with near 60F far SE sections.

Sunday...High pressure to bring fair skies and nice April weather with
highs upper 60s to lower 70s and low humidity. Northwest winds of 10
to 15+ MPH to result in near ideal conditions for outside activities.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 315 PM CDT Sat Apr 15 2017

An active weather regime will once again set up over the area from
mid to late week.  A couple of shortwaves in nearly zonal flow will
move across the region Monday night through Thursday.  The first
impulse will drive a cold front through the region Tuesday and
Tuesday night.  This system will have to be watched for severe
potential with the boundary moving through the DVN CWA during the
afternoon and evening.  Moisture return ahead of the front may be
questionable with surface ridge in place over the south
central/southeast u.s.

The cold front will stall just to the south of Iowa/nrn IL
Wednesday, then another s/w will moving out of the Rockies will
track east through the plains.  This feature will send  a surface
wave along the boundary through Ia Wednesday night spreading more
showers and storms through the region.

Models suggest a brief break in the action late Thursday then bring
more showers and isolated storms into the region a ahead of a major
trof through Friday.  Most model solutions are keeping the mid/upper
Mississippi Valley on the cool side of this system which should
limit thunderstorm coverage.

temperatures through most of the period will be typical for mid
April.  Although if the late week system tracks to the south,
clouds/rain and easterly surface flow will keep temperatures below
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 620 PM CDT Sat Apr 15 2017

A cold front will bring widespread thunderstorms to eastern Iowa
and northwest Illinois through around midnight, followed by VFR
conditions behind the front. Storms will bring temporary IFR
visibility, small hail, and gusty winds. A line of storms along
the front may bring near 50KT winds as it moves through mid
evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...DLF
AVIATION...ERVIN
Hazardous weather outlook, Apr 15, 12:11 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1211 PM CDT Sat Apr 15 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected this afternoon and tonight with the
most likely time period from 4 PM to midnight.

The main threats are large hail up to the size of 1.5 inches or
the size of ping pong balls initially, then hail and strong winds
up to 60 to 70 MPH this evening. An isolated, brief tornado is
possible, but atmospheric conditions are marginal for this to
occur.

The Storm Prediction Center has a slight risk of severe storms for
the area.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are expected at times from Tuesday into Thursday.
However, it is too early to determine the potential for severe
weather and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected late this afternoon and evening.
Any reports of hail and damaging winds would be appreciated.

Nichols

In the hours before

Local storm report, Apr 15, 6:11 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             6 W TIPTON              41.77N 91.25W
04/15/2017  M0.25 INCH       CEDAR              IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Apr 15, 6:17 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             2 SSE HILLS             41.55N 91.53W
04/15/2017  M0.50 INCH       JOHNSON            IA   TRAINED SPOTTER

&&

PETERS
Local storm report, Apr 15, 6:33 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             DEWITT                  41.82N 90.55W
04/15/2017  M0.88 INCH       CLINTON            IA   NWS EMPLOYEE

&&

PETERS
Local storm report, Apr 15, 6:36 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             DEWITT                  41.82N 90.55W
04/15/2017  M1.00 INCH       CLINTON            IA   NWS EMPLOYEE

&&

PETERS
Local storm report, Apr 15, 6:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             CALAMUS                 41.83N 90.76W
04/15/2017  M1.00 INCH       CLINTON            IA   BROADCAST MEDIA

            RELAYED FROM KWQC, TIME ESTIMATED BASED ON RADAR.

&&

PETERS
Local storm report, Apr 15, 6:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             S DEWITT                41.82N 90.55W
04/15/2017  M1.50 INCH       CLINTON            IA   NWS EMPLOYEE

            FROM AN OFF DUTY NWS EMPLOYEE, TIME ESTIMATED ON RADAR

&&

PETERS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:03 PM CDTSevere Thunderstorm WarningDVNClinton, Scott43 min
Apr 15, 7:56 PM CDTTornado WarningDVNBenton, Buchanan, Delaware, Linn49 min
Apr 15, 8:00 PM CDTSevere Thunderstorm WarningDVNBenton, Linn60 min
Apr 15, 8:49 PM CDTRiver Flood WatchDVNIowa, Johnson6 days
Apr 15, 8:58 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Jones43 min
Apr 15, 10:31 PM CDTFlash Flood WarningDVNLinn3 hr
Apr 15, 11:01 PM CDTFlash Flood WarningDVNJones3 hr
Apr 15, 11:53 PM CDTSpecial Weather StatementDVNClinton, Scott112 min
Apr 16, 8:03 AM CDTRiver Flood WarningDVNClinton, Scott5 days
Apr 16, 9:59 AM CDTRiver Flood WatchDVNLouisa5 days
Apr 16, 9:59 AM CDTRiver Flood WatchDVNCedar, Louisa, Muscatine4 days
Apr 16, 10:01 AM CDTRiver Flood WarningDVNIowa7 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.